Alert archive / Iowa / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 111, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 30, 2021, 8:42 PM CDT for 4 counties in Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2021, 8:42 PM CDT (01:42 UTC)
- Expired
- Jul 30, 2021, 9:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mills County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 107 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 8:56 PM CDT | HAIL 0.88 | Emerson, IA | DELAYED REPORT: WIDESPREAD HAIL WITH THE LARGEST STONES AS BIG AS NICKELS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2669 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 19.5
The text
As transmitted.
427
WUUS53 KOAX 310142
SVROAX
IAC129-137-145-155-310215-
/O.NEW.KOAX.SV.W.0111.210731T0142Z-210731T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
842 PM CDT Fri Jul 30 2021
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Montgomery County in southwestern Iowa...
Northeastern Mills County in southwestern Iowa...
Southeastern Pottawattamie County in southwestern Iowa...
Northern Page County in southwestern Iowa...
* Until 915 PM CDT.
* At 841 PM CDT, severe thunderstorms were located along a line
extending from near Griswold to 5 miles northeast of Emerson,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Emerson around 845 PM CDT.
Red Oak and Elliott around 850 PM CDT.
Stanton around 855 PM CDT.
Other locations in the path of these severe thunderstorms include
Essex and Villisca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4069 9519 4112 9551 4137 9516 4116 9516
4116 9493 4091 9492
TIME...MOT...LOC 0141Z 330DEG 38KT 4127 9514 4108 9533
HAIL...1.00IN
WIND...60MPH
$$
Petersen1 follow-up statement
588
WWUS53 KOAX 310157
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
857 PM CDT Fri Jul 30 2021
IAC155-310207-
/O.CAN.KOAX.SV.W.0111.000000T0000Z-210731T0215Z/
Pottawattamie IA-
857 PM CDT Fri Jul 30 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POTTAWATTAMIE
COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Iowa.
LAT...LON 4069 9519 4106 9546 4116 9516 4116 9493
4091 9493
TIME...MOT...LOC 0157Z 330DEG 38KT 4113 9503 4094 9522
$$
IAC129-137-145-310215-
/O.CON.KOAX.SV.W.0111.000000T0000Z-210731T0215Z/
Montgomery IA-Mills IA-Page IA-
857 PM CDT Fri Jul 30 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR MONTGOMERY...EAST CENTRAL MILLS AND NORTHERN PAGE COUNTIES...
At 857 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Elliott to 4 miles south of Red Oak,
moving southeast at 45 mph.
HAZARD...65 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Essex and Villisca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4069 9519 4106 9546 4116 9516 4116 9493
4091 9493
TIME...MOT...LOC 0157Z 330DEG 38KT 4113 9503 4094 9522
HAIL...1.00IN
WIND...65MPH
$$
PetersenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:15 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 30, 6:15 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
615 PM CDT Fri Jul 30 2021
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 340 PM CDT Fri Jul 30 2021
SMOKE:
Smoke is concentrated mostly north of the front in the area today,
though most areas have seen at least some sort of reduced
visibility with numbers slipping below 2 miles in the northern
reaches of the CWA this morning. The smoke has partially dispersed
over the course of the daylight hours allowing vis of 4 miles or
better for all AWOS/ASOS sites as of 3pm.
The HRRR has generally been a little too slow and meager with the
smoke progression, but it generally has the right idea. It shows
continued lifting through about 00Z before the smoke dives south
again behind the cold front tonight and will linger through the
day. The HRRR shows less smoke for Sunday behind a shot of
cleansing Canadian air.
SEVERE WEATHER:
Expecting thunderstorm development over Jefferson/Saline/Gage
county area before 5pm as vis satellite shows some quickly
developing deep CB this hour. Damaging wind from downbursts and
some heavy rain are the greatest threats with these storms. As
the wind profile changes this evening, hodographs open up and a
window of time will present a threat of a tornado or two.
Another round of storms is expected north of the boundary later
this evening developing first in north central Nebraska and
working quickly southeast through the Tekamah / Fremont / Omaha
areas before depositing some significant rains in southwest Iowa.
These later storms will be in a hurry to coagulate as they move
southeast and will present a wind threat. Have issued a flash
flood watch overnight as well. Storm motion may be quick, but
they'll follow along the quasi- stationary front and some of the
same areas may see multiple passes of heavy rain. Soil is
increasingly dry across western Iowa and eastern Nebraska as of
late, but PWAT values peak at near 2.5" - that's near the 98th
percentile for late July. QPF values of 1-3" are not uncommon.
Wouldn't be surprised to issue a 4-6" heavy rain storm report by
Saturday morning.
THE REST OF THE FORECAST:
The last of the rain should be SE of the CWA before lunch allowing
skies to clear from north to south through the day.
Temps will be noticeably cooler for areas - especially south of
I-80 and dewpoints will be perceptibly lower, too. Most locations
will manage highs in the lower 80s with heat indices reasonable
mid to upper 80s.
Those 80s linger through the forecast as do the dry conditions.
Have maintained the slight chances of showers / t-storms for
Wednesday but overall the first half of August looks dry.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 612 PM CDT Fri Jul 30 2021
MVFR cigs will be common through 18Z Saturday at all TAF sites.
MVFR vsbys are also likely in smoke during the evening, then fog
behind convection expected to roll through eastern Nebraska.
Storms in central Nebraska are expected at KOFK near 05Z, then
KOMA and KLNK by 07Z. Storms are possible for several hours at
each TAF site before moving off to the east between 12Z and 15Z
Saturday. A gradual improvement in cigs is forecast after 18Z as
northerly winds bring drier air into the region.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Saturday morning for NEZ015-018-
032>034-044-045-051>053-067.
Heat Advisory until 9 PM CDT this evening for NEZ065-066-068-078-
088>093.
IA...Flash Flood Watch through Saturday morning for IAZ043-055-056-
069-079-080-090-091.
&&
DISCUSSION...Nicolaisen
AVIATION...DerganHazardous weather outlook, Jul 30, 4:03 PM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 403 PM CDT Fri Jul 30 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-067-311115- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Cass- 403 PM CDT Fri Jul 30 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday Strong thunderstorms should develop in northeast Nebraska after 7 pm, and then develop and move east southeast through the night. There is a chance that some of these thunderstorms could contain strong and possibly damaging winds and large hail. Locally heavy rainfall is expected tonight and some locations will see 1 to 3 inches of rain. And while it has been excessively dry the last week, if some spots see multiple rounds of storms, there is a chance that localized flash flooding would occur with even greater rainfall accumulations. Urban areas are at the greatest threat. Wildfire smoke from Canadian fires will also be prevalent across the region through Saturday. This will have an impact on air quality, with some locations in northeast Nebraska and northwest Iowa possibly in the unhealthy range at times. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Lingering non severe thunderstorms will be possible Saturday morning across southeast Nebraska and southwest Iowa. Otherwise, spotty thunderstorm chances return by Wednesday and beyond. .SPOTTER INFORMATION STATEMENT... Widespread storm spotter activation will probably not be needed. However spotters are encouraged to report any weather phenomenon from thunderstorms tonight. NEZ065-066-068-078-088>093-311115- Seward-Lancaster-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee- Richardson- 403 PM CDT Fri Jul 30 2021 This Hazardous Weather Outlook is for portions of southeast Nebraska. .DAY ONE...Tonight and Saturday Excessive heat continues this evening with heat index values up to 105 degrees. A heat advisory remains through 9 pm. Thunderstorms are expected to develop in parts of southeastern Nebraska this evening and there could be a strong storm or two. Damaging winds, a tornado or two, and heavy rain are the primary threats. There will also be a slight chance of strong storms after dark tonight. Wildfire smoke from Canadian fires will also be prevalent across the region through Saturday. This will have an impact on air quality, with some locations in northeast Nebraska and northwest Iowa possibly in the unhealthy range at times. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Lingering non severe thunderstorms will be possible early Saturday morning. Otherwise, spotty thunderstorm chances return by Wednesday and beyond. .SPOTTER INFORMATION STATEMENT... Storm spotter activation will probably not be needed.
In the hours before
Special weather statement, Jul 30, 7:23 PM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 723 PM CDT Fri Jul 30 2021 NEZ051-066-310100- Saunders NE-Lancaster NE- 723 PM CDT Fri Jul 30 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LANCASTER AND SOUTHERN SAUNDERS COUNTIES UNTIL 800 PM CDT... At 723 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Wahoo to 4 miles north of Valparaiso. Movement was south at 15 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Wahoo, Valparaiso, Weston, Ceresco, Ithaca and Memphis State Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4110 9643 4098 9688 4119 9691 4127 9657 TIME...MOT...LOC 0023Z 337DEG 15KT 4121 9658 4115 9684 Petersen
Special weather statement, Jul 30, 7:54 PM CDT, 48 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 754 PM CDT Fri Jul 30 2021 NEZ051-066-067-310130- Saunders NE-Cass NE-Lancaster NE- 754 PM CDT Fri Jul 30 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANCASTER...SOUTHWESTERN SAUNDERS AND WEST CENTRAL CASS COUNTIES UNTIL 830 PM CDT... At 753 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Ashland to near Valparaiso. Movement was south at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Waverly, Greenwood, Ceresco, Malcolm, Raymond, Davey and Branched Oak State Recreation Area. This includes Interstate 80 in Nebraska between mile markers 405 and 407, and between mile markers 411 and 420. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4090 9635 4089 9690 4105 9689 4106 9640 TIME...MOT...LOC 0053Z 345DEG 14KT 4104 9644 4103 9684 Petersen
Special weather statement, Jul 30, 8:06 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
806 PM CDT Fri Jul 30 2021
IAZ055-056-069-310130-
Pottawattamie IA-Shelby IA-Harrison IA-
806 PM CDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POTTAWATTAMIE...
SOUTHEASTERN HARRISON AND SOUTHWESTERN SHELBY COUNTIES UNTIL 830 PM
CDT...
At 806 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Harlan to Minden. Movement
was southeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Oakland, Avoca, Walnut, Shelby, Minden, Neola, Hancock, Tennant,
Botna Bend Park, Nishna Bend Recreation Area and Arrowhead Park.
This includes Interstate 80 in Iowa between mile markers 23 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4150 9516 4148 9516 4122 9547 4146 9565
4164 9538 4151 9514
TIME...MOT...LOC 0106Z 325DEG 31KT 4159 9538 4146 9555
PetersenSpecial weather statement, Jul 30, 8:17 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
817 PM CDT Fri Jul 30 2021
NEZ066-067-310145-
Cass NE-Lancaster NE-
817 PM CDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANCASTER AND
SOUTHWESTERN CASS COUNTIES UNTIL 845 PM CDT...
At 817 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waverly to 6 miles northeast of Lincoln to
7 miles east of Garland. Movement was southeast at 10 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Lincoln, Waverly, Elmwood, Greenwood, Eagle, Raymond and Alvo.
This includes Interstate 80 in Nebraska between mile markers 395 and
418.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4096 9686 4096 9665 4104 9648 4085 9625
4073 9678
TIME...MOT...LOC 0117Z 333DEG 10KT 4095 9652 4090 9662 4094 9684
PetersenLocal storm report, Jul 30, 8:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
830 PM CDT FRI JUL 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL HANCOCK 41.39N 95.36W
07/30/2021 E1.50 INCH POTTAWATTAMIE IA PUBLIC
STORM SPOTTER REPORTING PING PONG SIZED
HAIL. ALSO NOTED A BROKEN WINDOW.
&&
BDLocal storm report, Jul 30, 8:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
835 PM CDT FRI JUL 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND GST HANCOCK 41.39N 95.36W
07/30/2021 E60 MPH POTTAWATTAMIE IA PUBLIC
STORM SPOTTER REPORT OF TREE BRANCHES DOWN
IN THE AREA. ESTIMATED WIND GUSTS UP TO 60
MPH.
&&
BDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:06 PM CDT | Special Weather Statement | OAX | Pottawattamie | 24 min |
| Jul 30, 8:12 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 33 min |
| Jul 30, 9:03 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Page | 42 min |
| Jul 30, 9:13 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 32 min |
| Jul 30, 9:39 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 51 min |
| Jul 30, 10:12 PM CDT | Tornado Warning | OAX | Page | 18 min |
| Jul 31, 2:14 AM CDT | Special Weather Statement | OAX | Pottawattamie | 76 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.